Virginia, 2022

Flooding and Heavy Rain in Virginia, August 25, 2022

August 25, 2022 · NWS RNK · 6 events in 2 counties and zones

High pressure was established across the lower Mid-Atlantic during the evening of August 25th, allowing for only widely-scattered showers and thunderstorm development, mainly confined along and west of the Blue Ridge. Wind speeds in the lower levels of the atmosphere were generally less than 10 mph from the northwest, supporting only very slow movement of the convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High pressure was established across the lower Mid-Atlantic during the evening of August 25th, allowing for only widely-scattered showers and thunderstorm development, mainly confined along and west of the Blue Ridge. Wind speeds in the lower levels of the atmosphere were generally less than 10 mph from the northwest, supporting only very slow movement of the convection. Dry air associated with the high pressure limited precipitable water values that evening to 1.23 inches per the August 26th 00Z upper air sounding performed by NWS Blacksburg, which is very near the 50th percentile for late August. One slow moving thunderstorm developed over northern Roanoke County and tracked slowly southeast along the Botetourt County line. The storm intensified near the community of Cloverdale and produced heavy rainfall between 8 pm and 10 pm EDT at rates of 2 to locally 4 inches per hour. Some flooding issues were noted, particularly along Tinker Creek which rose 8 feet in under 2 hours. While the rainfall was intense and justified the issuance of a flash flood warning given the higher population density of the area, the small footprint of the heavy rain, semi-rural nature of the area impacted and the late evening hour limited evidence of flash flooding in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 25, 1:56 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 25, 1:56 PM EST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
256 PM EDT Thu Aug 25 2022

.SYNOPSIS...
High pressure will slide offshore tonight. A front moves into the
Ohio Valley Friday, then heads east Saturday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 137 PM EDT Thursday...

A few afternoon storms, then patchy clouds and fog overnight.

The Quasi-stationary front across the Southeast will linger tonight
into Friday. A wave of low pressure along the front will ride east
tonight and reach the South Carolina coast Friday. This morning 12z
RNK sounding showed the increased moisture (PWAT up to 1.22
inches) with a southwest to west flow. The combination of low
level convergence and heating will generate scattered showers
and isolated storms this afternoon into this evening. Latest
radar images showed isolated showers forming along the cloud
gradient at 17z. Storms will fade quickly this evening into
tonight with loss of heating. Pockets of low clouds and fog
will from overnight especially in the mountain valleys and where
it rains. Low temperatures tonight will range from the upper
50s in the mountains to the mid 60s in the Piedmont. A cold
front will pass over the Northeast on Friday, while moisture
from a frontal boundary across the Southeast will head northward
into the Mid Atlantic. Scattered showers and thunderstorms will
form Friday afternoon especially across the mountains. The
southern Blue Ridge has the best chance for a thunderstorm. High
temperatures Friday will be near normal with readings from the
mid 70s in the mountains to near 90 degrees in the Piedmont.

Medium confidence in the Near Term Period.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 245 PM EDT Thursday...

...Typical Summertime Weather Pattern Dragging on into late
August...

Essentially returning to a summertime weather pattern more
typical of early August than late August as the subtropical
ridge returns for a late summer visit. By the early part of next
week, the upper ridge is forecast to build into the 592-594dm
range and linger. Differential heating across the higher western
mountainous terrain will result in scattered diurnal convection
each day through the period with activity lingering into the
evening and potentially working its way into the Piedmont during
the evening before dissipating. Locally heavy rainfall and an
isolated strong to severe storm cannot be ruled out any day, but
severe appears unlikely. Locally heavy rainfall would definitely
be the greater concern, but coverage will be spotty, so no need
to highlight in the gHWO or HWO at this time.

Temperatures will average a tad above normal for maximums and
well above normal for minimums. Look for high temperatures
primarily in the 80s, except 70s mountains. Low temperatures
much warmer than normal for late August being mostly in the 60s.

/Confidence Levels in Forecast Parameters/
- High Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed,
- Moderate Confidence in Thunderstorm Potential.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 245 PM EDT Thursday...

...Summertime Pattern Continues into the First Part of
September...

High pressure aloft will remain over the area into the first
part of September. Virtually no change in the lingering late
summertime weather pattern is expected. Models hint at diurnal
convection every single day with little determinable difference
from one day to the next at this point. Highest pops will remain
in the west with lower pops in the east. The exception to the
pattern will be Monday when a stronger short wave passes by to
the north and a weak frontal system drifts into the region. This
could enhance convection somewhat. Locally heavy rainfall would
be of most concern on Monday, while other days convection will
be more scattered and any heavy rain problems would be very
localized.

Temperatures remain above normal through the period, especially
minimum temperatures. With dewpoints hovering near 70, well
above normal for this time of year, daytime high temperatures
will average in the 80s except 70s mountains. Lows will remain
much above normal for the first of September, still mostly in
the 60s.

Confidence in this portion of the extended is above average.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 1247 PM EDT Thursday...

SCT to BKN MVFR clouds this afternoon into tonight. Isolated
to widely scattered showers and thunderstorms are possible
into this evening. Any convection will quickly diminish tonight with
loss of heating. Pockets of low clouds and fog will develop
overnight especially in the valleys. The taf site with the best
chance for IFR/LIFR fog will be KLWB. Conditions will return to
VFR Friday morning.

Above average confidence in ceilings,visibilities and wind, with
lower confidence on storms.

.Extended Aviation Discussion...
Mainly VFR conditions expected into the weekend. Exceptions will be
the normal cycle of late night IFR/LIFR fog in the mountain valleys
and scattered mainly afternoon and evening MVFR thunderstorms.
Storms chances increase Monday into Wednesday especially in the
mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK/WP
NEAR TERM...KK
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...KK/WP
Hazardous weather outlook, Aug 25, 1:36 PM EST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
236 PM EDT Thu Aug 25 2022

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-261200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
236 PM EDT Thu Aug 25 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 3:28 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
428 PM EDT Thu Aug 25 2022

VAZ023-034-252100-
Botetourt VA-Bedford VA-
428 PM EDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of northwestern
Bedford and central Botetourt Counties through 500 PM EDT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm over
Springwood, or near Buchanan, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buchanan...
Eagle Rock...
Fincastle...
Arcadia...
Peaks Of Otter Summit...
Springwood...
and Lithia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3761 7959 3760 7957 3758 7958 3753 7950
      3755 7947 3733 7962 3750 7992 3767 7981
TIME...MOT...LOC 2027Z 297DEG 12KT 3754 7976

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AMS
Special weather statement, Aug 25, 4:26 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
526 PM EDT Thu Aug 25 2022

VAZ018-022-023-252200-
Botetourt VA-Craig VA-Roanoke VA-
526 PM EDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of northeastern
Roanoke, southeastern Craig and southwestern Botetourt Counties
through 600 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Castle, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Troutville...
New Castle...
Catawba...
Fincastle...
Nace...
Laymantown...
and Daleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3733 8012 3751 8017 3761 7989 3735 7981
TIME...MOT...LOC 2125Z 256DEG 9KT 3744 8006

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 flood. Local standard time, as filed.

Heavy Rain, Botetourt

When
August 25, 5:50 PM EST to 7:20 PM EST
Where
Botetourt County, 1.32 mi S of Amsterdam
Reported by
Mesonet
Coordinates
37.401, -79.903

A personal weather station (Weather Underground: KVADALEV11) recorded 2.64 inches of rain from a thunderstorm, falling during a 90-minute period between 6:50 pm and 8:20 pm on the 25th. Rainfall rates were at one point observed as high as 4 inches per hour. This is between a 25- and 50-year rainfall event per NOAA Atlas 14 estimates. Runoff from this rainfall entered Tinker Creek.

Heavy Rain, Roanoke

When
August 25, 6:15 PM EST to 8:10 PM EST
Where
Roanoke County, 4.14 mi NE of Medley
Reported by
Mesonet
Coordinates
37.360, -79.944

A personal weather station (Weather Underground: KVAROANO242) recorded 3.84 inches of rainfall from a thunderstorm, which fell within a 2-hour period from 7:15 pm and 9:10 pm on the 25th. Rainfall rates were estimated to be as high as 1.7 inches per hour. This is about a 200-year rainfall event per NOAA Atlas 14 estimates. Runoff from this rainfall entered Carvin Creek and eventually Tinker Creek.

Heavy Rain, Botetourt

When
August 25, 6:20 PM EST to 8:20 PM EST
Where
Botetourt County, 1.54 mi SE of Cloverdale
Reported by
Mesonet
Coordinates
37.353, -79.902

A personal weather station (Weather Underground: KVAROANO272) recorded 4.19 inches of rain from a thunderstorm falling during a 2-hour period from 7:20 pm to 9:20 pm on the 25th. This is nearly a 500-year rainfall event per NOAA Atlas 14 Point Precipitation Frequency estimates. Runoff from this rainfall entered Tinker Creek.

Flood, Botetourt

When
August 25, 9:00 PM EST
Where
Botetourt County, 1.14 mi SSE of Cloverdale to 1.16 mi SSE of Cloverdale
Cause
Heavy Rain
Property damage
$15,000
Reported by
Department of Highways
Coordinates
37.354, -79.914

Runoff from heavy rainfall overwhelmed an underground storm water pipe, which created a sinkhole in a portion of Highland drive near Sanderson drive.

Flood, Roanoke

When
August 25, 9:55 PM EST
Where
Roanoke County, 2.94 mi W of Bonsack to 2.9 mi W of Bonsack
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.315, -79.933

The stream gauge at Tinker Creek Upper Above Columbia Street (TKRV2) recorded Tinker Creek rising more than 8 feet within 2 hours to crest at 10.67 feet, before stream levels quickly receded. This was caused by 2 to more than 4 inches of rainfall from a thunderstorm near the Botetourt County border.

Flood, Roanoke

When
August 25, 10:10 PM EST to 11:40 PM EST
Where
Roanoke County, 0.68 mi WSW of Vinton to 0.56 mi W of Vinton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.278, -79.912

The stream gauge at Tinker Creek Above Glade Creek recorded Tinker Creek cresting at 7.95 feet. This was caused by 2 to more than 4 inches of rainfall from a thunderstorm near the Botetourt County border.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041393, 1041394, 1041391, 1041395, 1041386, 1041388.